Hail, Redwood
- When
- May 30, 12:45 PM CST
- Where
- Redwood County, 1.21 mi SE of Lucan
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.370, -95.300
sparking numerous reports of severe weather across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A potent upper level trough of low pressure trekked over Central and South Central Minnesota...sparking numerous reports of severe weather across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 30, 11:40 AM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1240 PM CDT FRI MAY 30 2008 .UPDATE...FOR 18Z AVIATION DISCUSSION BELOW && .DISCUSSION.../ISSUED 330 AM CDT FRI MAY 30 2008/ MOST OF THE SIG CONVECTION HAS MOVED WELL SOUTH AND EAST OF OUR AREA AND A NOSE OF DRIER AIR/SINKING ON WV IMAGERY PUSHING INTO WESTERN MN. SHOULD BE A PERIOD OF NO PRECIP UNTIL UPPER TROUGH APPROACHES. SAID TROUGH IS MOVING ACROSS ND AT THIS TIME AND THIS WILL HELP TO INITIATE SCT SHOWERS AND THUNDERSTORMS OVER MUCH OF THE AREA THIS AFTERNOON. BOUNDARY NOTED ACROSS SOUTHERN MN AND MODELS INDICATING AN AREA OF STEEPER MID LAPSE RATES AND MU CAPE IN THIS GENERAL AREA THIS AFTERNOON. MAY INDICATE A BIT HIGHER POPS IN THIS REGION. YET ANOTHER TROUGH WILL MOVE ACROSS THE AREA ON SATURDAY. SOMEWHAT COLDER AIR ALOFT INDICATED WITH A MORE CONCENTRATED AREA OF HIGHER TQ INDEX OVER MN PORTION OF THE CWA. MODELS THEN AGREE ON SIG DRYING BEHIND THIS TROUGH FOR SUNDAY RESULTING IN MORE INSULATION AND HIGHER TEMPS. STILL LOOKS LIKE AN ACTIVE PATTERN NEXT WEEK WITH STRONG WNW UPPER JET TRACKING ACROSS THE CONUS. SOME HINT THAT THIS JET WILL DIG OVER THE CENTRAL CONUS CAUSING A SIG TROUGH LATER IN THE WEEK. TEMPS MODERATING TO NEAR NORMAL FOR THIS TIME OF YEAR, && .AVIATION.../18Z TAF ISSUANCE/ UPPER LEVEL TROUGH/VORTICITY MAXIMA DROPPING SOUTHEAST INTO NORTHWEST CWA THIS AFTERNOON/EVENING. THIS SHOULD GENERATE SCT/BKN TSRA ACROSS MAINLY WESTERN TAF SITES DURING THIS PERIOD. LATER START TIME IN THE KMSP AREA AS ACTIVITY DROPS SOUTHEAST. SOME HAIL AND WND PSBL IN THE STRONGER CELLS. THIS SHOULD GRADUALLY WANE DURING THE EVENING AS TROUGH MOVES THROUGH AND SHOWERS DISSIPATE AFTER HEATING/INSTABILITY DECREASES. IF CLOUDS CLEAR WESTERN AREAS...COULD SEE SOME LIGHT FOG OVER THE WESTERN REGION AS THE SFC HIGH BUILDS SOUTHEAST OVER THE REGION. OTHER THAN THAT...SOME CUMULUS WILL REDEVELOP SATURDAY MORNING...WITH MORE SCT TSRA DEVELOPING IN THE AFTERNOON AS THE NEXT TROUGH SWINGS THROUGH. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1034 AM CDT FRI MAY 30 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 311200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1034 AM CDT FRI MAY 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER MOST OF THE OUTLOOK AREA THIS AFTERNOON AND CONTINUE INTO THE EARLY EVENING...AS AN UPPER LEVEL LOW PRESSURE TROUGH MOVES FROM NORTH DAKOTA ACROSS MINNESOTA. SOME OF THE STRONGER STORMS COULD PRODUCE HAIL AND GUSTY WINDS...ESPECIALLY ACROSS WEST CENTRAL INTO SOUTH CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE WEATHER PATTERN WILL REMAIN ACTIVE...WITH A POTENTIAL FOR SCATTERED THUNDERSTORMS THROUGH MOST OF NEXT WEEK. THUNDERSTORMS ARE IN THE FORECAST SATURDAY...MONDAY AND TUESDAY... AND AGAIN NEXT THURSDAY. THE THREAT OF SEVERE WEATHER IS UNCERTAIN AT THIS TIME...BUT THE GREATEST RISK OF STRONG THUNDERSTORMS APPEARS TO BE ON SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1051 AM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 AM HEAVY RAIN 1 ESE ST JOSEPH 45.56N 94.31W
05/30/2008 M1.30 INCH STEARNS MN TRAINED SPOTTER
&&
BAPThe Sioux Falls radar (KFSD), 144 km away, was scanning. The volume nearest the first event began at 18:47 UTC.
32 hail, 1 tornado. Local standard time, as filed.
Hail ranging from nickel size to golf ball size in Cyrus.
Brief touchdown in open field. Multiple eyewitnesses.
Hail reported at County Road 40.
Hail occurred at County Road 36 Northwest of Norway Lake.
Hail reported at Stearns and Kandiyohi County line along Highway 71 and County Road 198.
Leaves stripped off trees. Hail was mostly pea size with large clumps taking around 3 hours to melt.
Report located at Hwy. 212 and Falcon Road.
Occurred at Highway 169 and County road 60.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyThe tornado archive for Minnesota, 2008Warnings in Minnesota, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101791, 101792, 101793, 101795, 101799, 101794, 101798, 101801, 123463, 101802, 101803, 107598, 101804, 101805, 101806, 101807, 101808, 101809, 101814, 107601, 101815, 101813, 101810, 107606, 101818, 101817, 101820, 101821, 101822, 107604, 101823, 101824, 101825.